By the same authors

From the same journal

Equivariant Morse theory for the norm-square of a moment map on a variety

Research output: Contribution to journalArticlepeer-review

Full text download(s)

Published copy (DOI)



Publication details

JournalInternational Mathematics Research Notices
DateAccepted/In press - 31 Oct 2017
DatePublished (current) - 18 Nov 2017
Issue number15
Number of pages34
Pages (from-to)4730–4763
Original languageEnglish


We show that the main theorem of Morse theory holds for a large class of functions on singular spaces. The function must satisfy certain conditions extending the usual requirements on a manifold that Condition C holds and the gradient flow around the critical sets is well-behaved, and the singular space must satisfy a local deformation retract condition. We then show that these conditions are satisfied when the function is the norm-square of a moment map on an affine variety, and that the homotopy equivalence from this theorem is equivariant with respect to the associated Hamiltonian group action. An important special case of these results is that the main theorem of Morse theory holds for the norm square of a moment map on the space of representations of a finite quiver with relations.

Bibliographical note

© The Author 2017. Published by Oxford University Press.

Research outputs


Discover related content

Find related publications, people, projects, datasets and more using interactive charts.

View graph of relations